North Dakota, 2005

Hail in North Dakota, May 7, 2005

May 7, 2005 · NWS FGF · 9 events in 6 counties and zones

9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 7, 2:40 AM CST, 4 hours 34 minutes earlier.

Area forecast discussion, May 7, 2:40 AM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
340 AM CDT SAT MAY 7 2005

...MAIN FORECAST CHALLENGE CENTERS ON CONVECTIVE/HEAVY RAIN POTENTIAL
   NEXT FEW DAYS...

.CURRENT OBSERVATIONAL OVERVIEW...
07Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER EXTREME SOUTHEAST MT
WITH ASSOCIATED WARM FRONT SITUATED ACROSS SD/NE BORDER. NORTH OF THE
BOUNDARY GOOD PRESSURE FALLS NOTED ACROSS THE DAKOTAS. LATEST WATER
VAPOR IMAGERY SHOWED VORTICITY MAXIMA LIFTING NORTHEAST FROM WESTERN
NE WHILE FURTHER NORTH WEAKER SHORTWAVE ENERGY WAS EVIDENT OVER NW
ND. BOTH FEATURES WERE INDUCING LARGE ASCENT/CONVECTIVE ACTIVITY WITH
STRONGER AND MORE WIDESPREAD ACTIVITY FROM NE NORTHWARD INTO SD.

.SHORT TERM...
UNSETTLED PATTERN SHAPING FOR REGION INTO MONDAY AS LOW PRESSURE OVER
THE NORTHERN ROCKIES SLOWLY WORKS SOUTHEAST INTO EASTERN NE BY MONDAY
MORNING. ON THIS PROJECTED TRACK SW/NE ORIENTATED INVERTED TROUGH SETS
UP OVER CWFA. AHEAD OF BOUNDARY EXPECT GOOD NORTHWARD PUNCH OF DEEP
LAYERED MOISTURE I.E. DEWPOINTS AND PRECIPITABLE WATER VALUES/RESULTANT
INCREASING INSTABILITY TO BEGIN TO POOL IN THE VICINITY OF FRONT. BY
LATER THIS AFTERNOON LIS TO MINUS 4...CAPES TO AROUND 1000 J/KG AND
PCPN H2O VALUES OF 1.2 ARE NOTED FROM THE VALLEY WEST. MODEL SUGGESTS
THAT MOST UNSTABLE ATMOSPHERIC CONDITIONS SHOULD REMAIN TO THE SOUTH
OF CWFA ACROSS SD AND NE. TONIGHT AIRMASS OVER REGION IS PROGGED TO
STABILIZE SOMEWHAT SUGGESTING THAT ANY CONVECTION THAT TRIES TO FIRE
WILL HAVE TO BE ELEVATED IN NATURE. LOW LEVEL JET THAT DEVELOPS LATER
TONIGHT IS FAIRLY POTENT HOWEVER SOUTHWEST TRAJECTORY TO JET PARALLELS
THE FRONT INSTEAD OF INTERSECTING BOUNDARY RESULTING IN WEAKER LOW LEVEL
CONVERGENCE. ON SUNDAY THINGS GET MORE INTERESTING FOR POTENTIALLY SEVERE
CONVECTION ACROSS SOUTHERN ND INTO WEST CENTRAL MN AS ATMOSPHERE BECOMES
MUCH MORE UNSTABLE/CONDUCIVE FOR MULTICELLULAR SEVERE STORMS WITH LIFTED
INDICES TO MINUS 8 AND SURFACE BASED CAPES IN EXCESS OF 2000 J/KG. LATER
SUNDAY NIGHT INTO MONDAY SEVERE THREAT DIMINISHES AND SHIFTS GEARS TO
MORE OF A STRATIFORM HEAVY RAIN THREAT IN SAME GEOGRAPHIC LOCATIONS AS
REMAINS OF DEFORMATION ZONE PIVOTS SOUTHEAST THRU AREA. SLOW IMPROVEMENT
SHOULD FINALLY BEGIN TO WORK INTO REGION TUESDAY. THIS SHOULD BE SHORT
LIVED AS LOW POP SHOWER THREAT RETURNS TO CWFA ON WEDNESDAY. TEMPERATURES
FOR MID-WEEK SHOULD AVERAGE SOMEWHAT BELOW NORMAL FOR EARLY MAY. WILL
CHECK EXTENDED PORTION OF GRIDS TO DETERMINE IF ANY MINOR TWEAKS ARE
NEEDED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

BERG
Hazardous weather outlook, May 7, 5:15 AM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
615 AM CDT SAT MAY 7 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071414-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
615 AM CDT SAT MAY 7 2005

...THE POTENTIAL EXISTS FOR A FEW SEVERE THUNDERSTORMS TODAY AND
SUNDAY ACROSS EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST
MINNESOTA....

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE AREA. THE BEST CHANCE FOR STORMS WILL OCCUR LATE
THIS AFTERNOON INTO THIS EVENING. THE MAIN THREAT FROM THE STORMS
WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON
SUNDAY. THE BEST CHANCES WILL BE ACROSS SOUTHEAST NORTH DAKOTA INTO
WEST CENTRAL MINNESOTA. THE MAIN THREAT FROM THE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS HOWEVER AN ISOLATED TORNADO CANNOT BE RULED
OUT. IN ADDITION LOCALLY HEAVY RAINS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Towner

When
May 7, 7:14 AM CST
Where
Towner County, 15 mi NE of Rocklake
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.933, -99.000

Hail, Sargent

When
May 7, 8:25 PM CST
Where
Sargent County, 2 mi N of Crete
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.233, -97.967

Hail, Ransom

When
May 7, 8:35 PM CST
Where
Ransom County, 8 mi SSW of Englevale
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.300, -97.967

Hail, Ransom

When
May 7, 9:05 PM CST
Where
Ransom County, 10 mi SW of Mc Leod
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.300, -97.450

Hail, Sargent

When
May 7, 9:05 PM CST
Where
Sargent County, 2 mi ENE of Milnor
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.267, -97.417

Hail, Cass

When
May 7, 9:30 PM CST
Where
Cass County, 6 mi WSW of Alice
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.733, -97.667

Hail, Barnes

When
May 7, 9:32 PM CST
Where
Barnes County, 8 mi W of Pillsbury
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.200, -97.950

Hail, Ransom

When
May 7, 9:45 PM CST
Where
Ransom County, 9 mi N of Mc Leod
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.533, -97.300

Hail, Nelson

When
May 7, 10:20 PM CST
Where
Nelson County, 3 mi S of Tolna
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.783, -98.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454213, 5454210, 5454209, 5454212, 5454214, 5454211, 5454215, 5454216, 5454217.